Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Can stopping birth control cause joint pain ?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
After stopping birth control I started having extreme joint pain in feet, fingers and knee's. Could stopping the birth control be causing this horrible pain? It's been a month since i stopped taking it and its been a month of pain. Seems to be the worst in the mornings and most of the time it will not hurt as bad as the day goes on...if I take a hot shower or bath and take ibprophin.
Posted Mon, 30 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Rhea Chanda 27 minutes later

Thanks for the query.

Birth control pills usually dont have side effects similar to your symptoms. It is not a known fact that Birth control pills can cause joint pains and swelling as you complain.

Hormones dont affect the joint and cause pain per se.

You should get right blood work done,to rule out high uric acid(gout) and rheumatoid arthritis .Some other auto immune connective tissue disorders present similarly,but the main ones to exclude first are the above. A Rheumatologist is better person to consult for assessment.

Yet you were doing the right thing to reduce the pain with hot showers and Ibuprufen. But these would not stop the cause, they are just temporary relievers.

You may start taking calcium supplements.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor